A detailed account of the disastrous Phase I trial with TeGenero’s monoclonal antibody TGN1412 in a London hospital last March throws little new light on the causes of the severe adverse reactions that put six volunteers in intensive care.
It does, however, clarify the sequence of events in a study that has become a watchword for the risks of early drug development, tipped TeGenero into bankruptcy, and recently prompted a UK expert group to recommend more cautious use of healthy volunteers in Phase I studies as well as other measures such as a broader approach to calculating starting doses.
The account is given by Ganesh Suntharalingam, one of the National Health Service clinicians involved in secondary care of the affected volunteers, and colleagues from Northwick Park and St Mark’s Hospital, Hammersmith Hospital and Imperial College London, in an article scheduled for publication in the 7 September issue of the New England Journal of Medicine.
Dr Suntharalingam et al describe how the six healthy volunteers given a single intravenous dose of TGN1412 registered a systemic inflammatory response within 90 minutes of administration, characterised by a rapid induction of pro-inflammatory cytokines – the so-called ‘cytokine burst’ or ‘cytokine storm’ – and accompanied by headache, myalgias, nausea, diarrhoea, erythema, vasodilation and hypotension.
Within 12 to 16 hours of infusion the volunteers became critically ill, with pulmonary infiltrates and lung injury, renal failure, and disseminated intravascular coagulation. Severe and unexpected depletion of lymphocytes and monocytes occurred within 24 hours. Two of the volunteers developed prolonged cardiovascular shock and acute respiratory distress syndrome, requiring intensive organ support for eight and 16 days respectively.
Since the type of cytokine release observed in the TeGenero trial had not been seen in preclinical studies of TGN1412, it was unclear whether the severe side-effects in humans were down to direct ligation of CD28 – the antigen targeted by TGN1412 – on T cells or by the ligation and activation of other cell types leading to the release of pre-formed tumour necrosis factor alpha, which then triggered the remainder of the cascade, the authors commented.
They also noted that the regulators who tested TGN1412 from the same batch as the drug used at Northwick Park Hospital found no errors in its manufacture, formulation or administration, nor any contamination with endotoxin, pyrogen, microbiologic or other agents.
The most striking clinical feature of the trial was the stereotypical response to TGN1412 in all six volunteers and all the organ systems affected, the clinicians wrote. Also notable was the subsequent early appearance of respiratory distress and pulmonary infiltrates, accompanied by renal impairment and profound disseminated intravascular coagulation.
This pattern of illness might be consistent with a generalised multi-organ response to inflammation or critical illness, the authors observed. However, the rapid onset and concordance of lung injury “seemed unusual” and, in the presence of high cytokine levels, suggested immune-mediated injury specific to the lung.
Another feature that set the TGN1412 reactions apart from a typical cytokine storm was the severe lymphopenia seen in the affected volunteers, the clinicians pointed out. While lymphopenia had been a characteristic of cytokine storms induced by other monoclonal antibodies, in these cases the low cell counts were expected, given the mechanism of action and the antilymphocyte specificity of the infused antibodies.
By contrast, the onset of lymphopenia within eight hours of infusion in the TeGenero trial, and the involvement of all mononuclear cells in the reaction, “may suggest that the depletion of cells in our patients was a response to the infused T-cell agonist drug rather than to the cytokine storm alone”, the authors said.